Hail, Black Hawk
- When
- March 20, 5:01 AM CST
- Where
- Black Hawk County, Cedar Falls
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.520, -92.450
A trained spotter in Cedar Falls reported nickel size hail.
A strong warm advection pattern set up over the state during the early morning hours of the 20th. A low level jet of 50 to 70 MPH transported moisture into the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong warm advection pattern set up over the state during the early morning hours of the 20th. A low level jet of 50 to 70 MPH transported moisture into the state. Thunderstorms erupted with limited CAPE in the 500 J/kg range. The storms were initially severe southwest of Iowa and weakened as they moved away from their support. Thunderstorms in Iowa produced brief heavy rainfall and pea size hail in several locations. One report of nickel size hail was received from the Cedar Falls area of Black Hawk County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 20, 2:17 AM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 317 AM CDT SUN MAR 20 2011 .SHORT TERM /TODAY/... ONGOING STRONG MOISTURE TRANSPORT IS HELPING FUEL SHOWERS AND THUNDERSTORMS ACRS MUCH OF CENTRAL IOWA EARLY THIS MORNING. SO FAR THE CONVECTION HAS BEEN MULTICELLULAR NON SEVERE AS WOULD BE EXPECTED WITH LIMITED CAPE AND RELATIVELY MOIST PROFILES ALOFT. HOWEVER...HAVE SEEN SOME STRONG TO SEVERE CONVECTION JUST TO THE SOUTHWEST OF THE AREA ON NOSE OF BEST MOISTURE AND INSTABILITY. GIVEN THE TRAJECTORIES OF THE LLJ AND INSTABILITY...WILL LIKELY SEE SOME OF THIS CONVECTION SLIDE INTO FAR SOUTHERN IOWA BEFORE DAYBREAK. ANTICIPATE THE WIDESPREAD CONVECTION TO GRADUALLY SHIFT TO THE NORTHEAST WITH THE STRONGEST THETA-E ADVECTION WITH COVERAGE DECREASING ACRS CENTRAL IOWA BY LATER IN THE MORNING. WILL THEN SEE INSTABILITY AXIS MOVE INTO THE AREA BY MIDDAY AHEAD OF A QUICKLY APPROACHING COLD FRONT. THE RAPID PROGRESS OF THE FRONT WILL LIMIT THE STRONGEST AFTERNOON CONVECTION TO THE SOUTHEAST QUARTER OF THE FORECAST AREA PRIOR TO THE FRONT EXITING. SHEAR WILL BE SUFFICIENT FOR SOME SEVERE CONVECTION IN MAIN INSTABILITY CORRIDOR WITH THE POSSIBILITY OF LARGE HAIL. MAY ALSO MANAGE TO GET SOME WIND GUSTS AS THE STABLE NEAR SFC LAYER GRADUALLY ERODES AWAY. TEMPERATURES WILL ONCE AGAIN CLIMB WELL ABOVE NORMAL WITH THERMAL RIDGE PASSING INTO THE STATE WITH READINGS NEAR 70 ONCE AGAIN IN THE SOUTH. .LONG TERM /TONIGHT THROUGH SATURDAY/... VERY ACTIVE FORECAST REMAINS ON TRACK OVER THE NEXT SEVERAL DAYS...REALLY THROUGH MOST OF THE LONG TERM FORECAST PERIOD. LITTLE CHANGE IN THINKING TONIGHT AS A LARGE GYRE REMAINS JUST OFFSHORE THE PACIFIC U.S. COAST...WITH 500 MB FLOW TURNING TO SOUTHWESTERLY ACROSS THE CENTRAL U.S. AND AN INITIAL SHORTWAVE IMPULSE CURRENTLY MOVING OFF THE ROCKIES INTO THE WESTERN HIGH PLAINS. THIS LEADING SYSTEM WILL PRODUCE SHOWERS AND THUNDERSTORMS ACROSS OUR AREA TODAY AS DISCUSSED ABOVE...TAPERING OFF QUICKLY THIS EVENING AS A SURFACE TROUGH SWEEPS ACROSS THE AREA. TIMING OF THE END OF PRECIP WILL BE VERY CLOSE ON EITHER SIDE OF 00Z THIS EVENING...NAMELY THE BEGINNING OF THE TONIGHT/LONG TERM PERIOD...SO HAVE HUNG ONTO SOME SLIGHT CHANCE TO LOW CHANCE POPS ACROSS OUR SOUTHEASTERN HALF OR SO TO ACCOUNT FOR ANY LINGERING STORMS IN THE EVENING...WHICH SHOULD BE OUT OF THE AREA WELL BEFORE MIDNIGHT. A FEW SEVERE STORMS WILL BE POSSIBLE IN JUST THE FIRST COUPLE OF HOURS AFTER 00Z IF THE TROUGH HAS NOT CLEARED OUR AREA BEFORE THEN. THE TROUGH WILL STALL SOMEWHERE ACROSS NORTHERN MISSOURI LATER TONIGHT. FROM LATER TONIGHT THROUGH MOST OF MONDAY MORNING RIDGING WILL MOVE VERY QUICKLY THROUGH THE REGION RESULTING IN MUCH COOLER TEMPERATURES ESPECIALLY ACROSS NORTHERN IOWA...HOWEVER THIS CHANGE IN WEATHER WILL BE SHORT LIVED AS THE GYRE OFF THE WEST COAST WILL PHASE INTO A LONGWAVE TROUGH AND BE APPROACHING THE WESTERN ROCKIES BY MIDDAY MONDAY. THIS WILL STRENGTHEN THE 500 MB FLOW AND TURN IT EVEN FURTHER SOUTHWEST...ONCE AGAIN PRODUCING CYCLOGENESIS IN THE LEE OF THE ROCKIES WITH A SURFACE LOW LIKELY DEVELOPING RAPIDLY AROUND NORTHEASTERN COLORADO/WESTERN NEBRASKA. IN RESPONSE THE OLD TROUGH BOUNDARY ACROSS NORTHERN MISSOURI WILL BEGIN TO SHARPEN AND SLOWLY RETREAT NORTHWARD AS A WARM FRONT. BY MONDAY NIGHT MOST OF THE ENERGY OF THE LONGWAVE TROUGH TO OUR WEST WILL BE CONSOLIDATING INTO A CLOSED 500 MB LOW AND WHEELING NORTHEAST INTO WYOMING AND MONTANA...WHICH WILL CAUSE THE SURFACE LOW REFLECTION TO MOVE UP TO AROUND SIOUX CITY BY TUESDAY MORNING AND PULLING THE WARM FRONT SLOWLY UP INTO CENTRAL IOWA. BY MONDAY AFTERNOON AND EVENING DESTABILIZATION AND FORCING WILL BE SUFFICIENT TO GENERATE SHOWERS AND THUNDERSTORMS ALONG THE NORTH OF THE BOUNDARY...BUT TO THE SOUTH PRECIP IS MORE UNCERTAIN AS FORECAST SOUNDINGS INDICATE AN EML MOVING INTO THAT REGION. HAVE THUS INCREASED POPS SUBSTANTIALLY TO LIKELIES ACROSS ABOUT THE NORTHERN TWO THIRDS OF THE CWA...BUT KEPT THEM IN THE 40 TO 50 RANGE ACROSS THE SOUTH. THERE WILL ONCE AGAIN BE A NARROW WINDOW OF OPPORTUNITY FOR SEVERE STORMS ON MONDAY AFTERNOON AND EVENING ESPECIALLY ALONG THE WARM FRONT AND CLOSE TO THE APPROACHING SURFACE LOW IN OUR WEST AND SOUTHWEST...HOWEVER THIS IS CONDITIONAL ON THE LOCATION OF THE FRONT...DEGREE OF DESTABILIZATION...AND POSSIBLE IMPACT OF THE EML. ON TUESDAY THINGS COULD GET EVEN MORE INTERESTING AS A SECONDARY SHORTWAVE ROUNDING THE 500 MB TROUGH TO OUR NORTHWEST WILL DRAG THE LOW MORE SOUTHEASTWARD ACROSS OUR AREA BY TUESDAY NIGHT...PROLONGING THE OVERALL PRECIP EVENT AND INCREASING THE POTENTIAL FOR SEVERE THUNDERSTORMS ON TUESDAY AFTERNOON AND EVENING. FORECAST MODELS ARE NEARLY UNANIMOUS IN BRINGING THE SURFACE LOW INTO OUR NORTHWESTERN COUNTIES BY 00Z TUESDAY EVENING...WITH THE WARM FRONT STRETCHING EAST SOUTHEAST FROM THE LOW AND A TROUGH TRAILING SOUTHWARD DOWN OUR SOUTHWESTERN CWA BORDER WITH OAX. STRONG FORCING NEAR THE TRIPLE POINT ASSOCIATED WITH THE STRONG SHORTWAVE ROUNDING THE 500 MB TROUGH WILL LIKELY RESULT IN VIGOROUS CONVECTION WITH STRONGLY SHEARED PROFILES IN PLACE. SPC HAS PLACED VIRTUALLY OUR ENTIRE AREA WITHIN A 30 PERCENT SLIGHT RISK AREA DURING THIS TIMEFRAME WHICH SEEMS WARRANTED. THIS SITUATION WILL BEAR MONITORING OVER THE NEXT COUPLE OF DAYS. THE NEARLY STACKED LOW AND SURFACE TROUGH WILL FINALLY CROSS OUR AREA LATE TUESDAY EVENING...ENDING OUR THUNDERSTORMS AND SEVERE WEATHER THREAT BUT ALSO BRINGING SIGNIFICANTLY COLDER AIR WITH STRENGTHENING NORTHWESTERLY WINDS INTO IOWA. WE MAY EVEN SEE SOME LIGHT SNOW MIX AT TIMES FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT ACROSS OUR NORTHERN COUNTIES...BUT NO REAL ACCUMULATION IS EXPECTED. ALREADY BY THURSDAY MORNING THIS WHOLE SCENARIO WILL BE SETTING UP FOR A POSSIBLE REPEAT WITH ANOTHER GYRE OFF THE NORTHWEST U.S. COAST AND A LEADING IMPULSE CROSSING THE ROCKIES...AND THE LONGER RANGE MODELS ARE HAVING TROUBLE RESOLVING THE EVOLUTION AND EFFECTS OF THIS SHORTWAVE ACROSS IOWA ON THURSDAY NIGHT/FRIDAY. HOWEVER...WITH MUCH COOLER AND DRIER AIR IN PLACE ACROSS THE REGION ANY PRECIP THAT DOES OCCUR WOULD LIKELY BE IN THE FORM OF LIGHT SNOW OR COLD RAIN. HAVE KEPT SLIGHT POPS IN OUR SOUTHWESTERN COUNTIES ON THURSDAY NIGHT BUT OTHERWISE HAVE NOT ADJUSTED THE FORECAST IN THESE EXTENDED PERIODS AS MORE RUN TO RUN MODEL CONSISTENCY IS NEEDED. && .AVIATION...20/06Z INITIALLY DRY LOW LEVEL AIR DELAYING LOWERING OF CEILINGS AND ONSET OF PRECIPITATION. STRONG THETA-E ADVECTION SHOULD RESULT IN WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS TONIGHT AND CONTINUED LIGHT RAIN THROUGH THE MORNING HOURS. MODEL SOUNDINGS SHOW STRONG LOW-LEVEL JET JUST OFF THE BOUNDARY LAYER AND CONTINUED LOW-LEVEL SHEAR LATE TONIGHT. COLD FRONT MOVES THROUGH SUNDAY AFTERNOON. COULD SEE THUNDERSTORM DEVELOPMENT IN THE LATE AFTERNOON IN THE SOUTHEAST. && .HYDROLOGY...19/20Z SNOW MELT IN THE FAR NORTH IS ALREADY AFFECTING RIVERS ACROSS NORTHERN IOWA. MODERATE FLOODING IS EXPECTED AT ESTHERVILLE ON THE WEST FORK DES MOINES RIVER BY MID WEEK...AND MINOR FLOODING ON THE EAST FORK DES MOINES RIVERS IS EXPECTED OVER THE NEXT SEVERAL DAYS. RIVER FLOOD WARNINGS ARE NOW IN EFFECT FOR SEVERAL SITES OVER NORTHERN IOWA. AN ACTIVE WEATHER PATTERN FOR SUNDAY AND THE UPCOMING WEEK WILL THREATEN CONDITIONS FURTHER. SOME UNCERTAINTY EXISTS IN EXACTLY HOW THE SNOW MELT FROM THE SNOWPACK OVER SOUTH DAKOTA AND MINNESOTA WILL RESPOND OVER THE NEXT THREE TO FIVE DAYS. RAINFALL FROM A COUPLE OF WEATHER SYSTEMS THAT WILL AFFECT THE MIDWEST WILL COMPLICATE THINGS. TONIGHT AND SUNDAY RAIN WILL DEVELOP AND SPREAD NORTHEAST FROM MISSOURI. RAINFALL AMOUNTS ARE NOT CERTAIN BUT THE HEAVIEST RAINFALL WILL LIKELY REMAIN OVER SOUTHERN IOWA AND HAVE A MINIMAL IMPACT TO RIVERS CURRENTLY IN FLOOD. A SECOND SYSTEM FOR MONDAY AND TUESDAY WILL BRING MORE WIDESPREAD RAINFALL WITH HIGHER RAINFALL AMOUNTS LIKELY ACROSS THE NORTH AND EAST. THIS IS A CHANGE FROM PREVIOUS THINKING AND THIS WILL IMPACT RIVERS. COLDER AIR WILL MOVE INTO THE REGION MID TO LATE WEEK SO SNOWMELT FROM THE SNOWPACK UP NORTH WILL DIMINISH. HOWEVER...THE INTERACTION OF HOW MUCH SNOW MELT WILL OCCUR...HOW MUCH WILL MAKE IT INTO THE RIVERS AND JUST HOW MUCH RAINFALL WILL OCCUR AND WHERE LEADS TO SOME UNCERTAINTY OF ADDITIONAL FLOODING BUT WITH AREA RIVERS ALREADY IN FLOOD AND FORECAST TO BE IN MODERATE FLOOD THE SITUATION WILL NEED TO BE MONITORED. TO KEEP INFORMED OF THE ACTIONS OF AREA RIVERS PLEASE REFER TO OUR AHPS RIVER WEB PAGES FOR MORE INFORMATION ON RIVER FORECASTS. GO TO OUR WEB SITE AT WEATHER.GOV/DESMOINES THEN CLICK ON THE OPTION FOR RIVERS & LAKES ON THE LEFT HAND MENU. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...LEE HYDROLOGY...FAB AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 411 AM CDT SUN MAR 20 2011 IAZ027-028-033>039-044>050-057>062-070>075-081>086-092>097-211100- BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 411 AM CDT SUN MAR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING...A FEW OF WHICH COULD BECOME BRIEFLY SEVERE WITH LARGE HAIL THE PRIMARY THREAT. ADDITIONAL THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...MAINLY ACROSS SOUTHERN AND EASTERN IOWA...AND A FEW OF THESE COULD BE SEVERE AS WELL WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED AT INTERVALS FROM MONDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING MAINLY ACROSS SOUTHERN AND WESTERN IOWA. CONDITIONS APPEAR MORE FAVORABLE FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE AREA FROM TUESDAY AFTERNOON INTO EARLY TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE IN THE SOUTH AND EAST LATE TODAY...AND ACROSS MUCH OF THE AREA LATE IN THE DAY ON MONDAY AND TUESDAY. IAZ004>007-015>017-023>026-211100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN- 411 AM CDT SUN MAR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING...AND AGAIN LATE THIS AFTERNOON AND EARLY EVENING. THE THREAT FOR SEVERE WEATHER IS LOW...BUT A FEW STORMS COULD PRODUCE SMALL HAIL. THE UPCOMING RAIN CHANCES...COMBINED WITH ONGOING SNOW MELT IN MINNESOTA...WILL LEAD TO MINOR TO POSSIBLY MODERATE FLOODING ALONG STREAMS AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE ALREADY IN EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED AT TIMES FROM LATE MONDAY AFTERNOON INTO TUESDAY EVENING. THE THREAT OF SEVERE WEATHER IS LOW ON MONDAY...BUT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AFTERNOON AND EVENING. THE UPCOMING RAIN CHANCES...COMBINED WITH ONGOING SNOW MELT IN MINNESOTA...WILL LEAD TO MINOR TO POSSIBLY MODERATE FLOODING ALONG STREAMS AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE ALREADY IN EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE IN THE DAY ON TUESDAY. LEE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 436 AM CDT SUN MAR 20 2011 IAZ024>026-034>038-046>050-060-061-201045- HUMBOLDT-WRIGHT-FRANKLIN-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- GREENE-BOONE-STORY-MARSHALL-TAMA-POLK-JASPER- INCLUDING THE CITIES OF...HUMBOLDT...CLARION...HAMPTON... ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA... GRUNDY CENTER...JEFFERSON...BOONE...AMES...MARSHALLTOWN... TOLEDO...DES MOINES...NEWTON 436 AM CDT SUN MAR 20 2011 ...STORMS WITH SMALL HAIL MOVING THROUGH CENTRAL IOWA... NUMEROUS THUNDERSTORMS WILL MOVE ACROSS CENTRAL IOWA THROUGH 545 AM. SOME OF THESE WILL BE CAPABLE OF PRODUCING HAIL UP TO THREE- QUARTERS OF AN INCH IN DIAMETER. BRIEF HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING WILL ALSO OCCUR WITH THESE STORMS AS THEY MOVE NORTHEAST AT 45 MPH. CC
The Des Moines radar (KDMX), 137 km away, was scanning. The volume nearest the first event began at 11:02 UTC.
1 hail. Local standard time, as filed.
A trained spotter in Cedar Falls reported nickel size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278857.